# SDR CA011017003

- Difficulty date: September 21, 2001
- Submitted: December 12, 2001
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 10,068 hours
- Engine: Lyc TIO540A2B
- System (JASC): 7414 · Magneto/Distributor
- Part: Gear
- Condition: Seized
- Location: Magneto
- Component: Magneto, Bendix, S6LN1208
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: E, A

## Discrepancy

(CAN) RT ENGINE SHUTDOWN IN FLIGHT, AT TOP OF CLIMB AT ABOUT 8,500 FT. PILOT COULD NOT RESTART. INSPECTION ON GROUND THE GEAR TRAIN IN ACCESSORY CASE WAS OBSERVED NOT TO TURN. THE LEFT MAG WAS REMOVED AND FOUND TO BE SEIZED. THE GEAR ON REAR OF CRANKSHAFT HAD TEETH MISSING LOCATING DOWEL SHEARED AND RETAINER BOLT BROKEN. NO DAMAGE TO NEXT GEAR IN TRAIN WAS OBSERSVED. ENGINE SENT FOR REPAIR / OVERHAUL. MAG SUBMITTED TO OAE TO DETERMINE CAUSE OF FAILURE.
